Managing Toxicities of High-Dose Interleukin-2
Managing Toxicities of High-Dose Interleukin-2
Although high-dose interleukin-2 (IL-2, Proleukin), a highly toxic agent used in the treatment of renal cell carcinoma and melanoma, was initially associated with treatment-related mortality, it can, in the appropriate setting, be administered safely. High-dose IL-2 is associated with significant morbidity; however, the incidence and severity of toxicities have decreased as clinicians have gained experience with this agent and implemented toxicity prevention and management strategies. IL-2 toxicity can manifest in multiple organ systems, most significantly the heart, lungs, kidneys, and central nervous system. The most common manifestation of IL-2 toxicity is capillary leak syndrome, resulting in a hypovolemic state and fluid accumulation in the extravascular space. Capillary leak syndrome can contribute significantly to development of oliguria, ischemia, and confusion. Safe and effective administration of high-dose IL-2 consists of five key components: (1) administration by an experienced and knowledgeable health-care team, (2) adherence to strict patient-eligibility criteria, (3) implementation of standardized administration and patient assessment guidelines, (4) adherence to administration criteria, and (5) compliance with retreatment contraindications. This article reviews high-dose IL-2 toxicities and symptom management strategies and provides practical guidelines to facilitate the safe and effective administration of high-dose IL-2. [ONCOLOGY 16(Suppl 13):11-20, 2002]
Interleukin-2 (IL-2) is a cytokine produced endogenously by activated T cells and is commercially available as aldesleukin (Proleukin), a human recombinant product. IL-2 is effective in the treatment of a variety of malignancies, including renal cell carcinoma and melanoma, because it has both immune-modulating and antitumor properties. A variety of IL-2 doses and schedules have been studied; however, high-dose IL-2 administered as a single agent has proven to be one of the most effective regimens for metastatic renal cell carcinoma and melanoma to date.
Initially, administration of high-dose IL-2 was associated with mortality rates of up to 4%.[2-4] Although mortality rates have decreased substantially, IL-2 therapy still causes significant dose-related morbidity. Manifestations of IL-2 toxicity occur in most organ systems, including the heart, lungs, kidneys, and central nervous system. Lower doses, prolonged infusions, and subcutaneous administration have been evaluated as strategies for improving IL-2 tolerability, but these regimens have produced response rates lower than those produced with high-dose regimens.
Based on the results of clinical trials and practical experiences, a two-cycle course of high-dose IL-2 administered intravenously (IV) is standard. Each course consists of two 5-day cycles (600,000 IU/kg/dose administered IV over 15 minutes q8h) separated by a minimum of 9 days. If tolerated, IL-2 is given for a maximum of 14 doses per cycle and 28 doses per course. Higher dosages have not been associated with improved response rates or survival times. Courses of therapy are separated by at least 7 weeks after hospital discharge and should only be repeated if the results of restaging studies demonstrate tumor responsiveness or stabilization.[1,8]
Because of intolerable side effects, most patients do not receive 100% of the planned dosing in a full cycle or course of high-dose IL-2. Furthermore, most IL-2 administration and toxicity management guidelines recommend withholding therapy, not reducing the dose, in patients who experience various toxicities. Other strategies for safe administration include appropriate patient selection, administration by an experienced health-care team, and adherence to standardized treatment guidelines. This article reviews high-dose IL-2 toxicities and symptom-management strategies and provides practical guidelines to facilitate the safe and effective administration of high-dose IL-2.
High-dose IL-2 efficacy and toxicity are dose- and schedule-dependent. High-dose IL-2 administered as an IV bolus is more toxic than low-dose IL-2 administered as either an IV bolus or subcutaneously. Continuous IV infusion of high-dose IL-2 is more toxic than bolus administration of the same doses. IL-2-related toxicities are generally reversible after therapy discontinuation, resolving within 2 to 3 days of therapy completion. Long-term sequelae due to IL-2 toxicity are rare, but may occur, especially in patients whose toxicities are not managed appropriately.
IL-2 toxicity is mediated through lymphoid infiltration, a well-described capillary leak syndrome, and the local effects of secondary cytokines. The complex mechanism of action whereby IL-2 induces capillary leak syndrome is postulated to involve a series of steps, including induction of circulating cytokines, such as tumor necrosis factor-alfa (TNF-a) and other interleukins; generation of complement-activation products; neutrophil activation; and activation of endothelial-cell antigens. After IL-2 administration, induced cytokines are released, leading to increased capillary permeability and decreased vascular resistance, which results in a shift of fluid from the bloodstream into the extravascular space. This fluid shift ultimately leads to a hypovolemic state and excessive fluid in the extravascular space. Capillary leak syndrome-associated fluid accumulation in the extravascular spaces may manifest as generalized edema, weight gain, pulmonary congestion, pleural effusions, and ascites. Capillary leak syndrome-associated hypovolemia may cause decreased blood flow to the kidneys, gut, heart, and brain, resulting in oliguria, ischemia, and confusion. Usually, capillary leak syndrome affects more than one organ system simultaneously, contributing to the toxicity often observed in patients receiving high-dose IL-2. The release of cytokines after IL-2 administration has also been implicated as the cause of flu-like symptoms, such as fever, chills, myalgias, and arthralgias.
Successful administration of IL-2 is facilitated by anticipating and proactively managing toxicities (Table 1).[1,8,10-12] Before each dose, patients should be reassessed to ensure they meet the criteria for continuing therapy. Various guidelines provide parameters for withholding or discontinuing IL-2 therapy (Tables 2 and 3).[1,13,14] One set of guidelines developed by the National Cancer Institute (NCI) and modified by the University of Pittsburgh Cancer Institute (UPCI) categorizes toxicities according to relative or absolute criteria and bases treatment delays or discontinuation of therapy on the number of criteria present and the patient’s responsiveness to interventions (Table 3).[13,14]
Chills, fever, and malaise are among the most common and predictable adverse events associated with high-dose IL-2. Typically, chills develop within 1 to 2 hours of the first or second dose and are treated with repeated doses of meperidine and warm blankets.
Fever, which usually develops within 2 to 4 hours of administration of the first or second dose and may reach 40.5°C, is likely caused by activation of secondary cytokines, such as TNF-a. Although steroids can block the induction of TNF-a, their use is contraindicated during IL-2 therapy because steroids block immune system activation and IL-2 antitumor activity. Further, as fever is commonly observed in patients receiving high-dose IL-2, it is most effectively prevented and managed with antipyretics before and during therapy. Administering acetaminophen before the first IL-2 dose and every 4 hours until 24 hours after the last IL-2 dose within a cycle is universally advocated.[8,10] The addition of a nonsteroidal anti-inflammatory drug (NSAID), such as indomethacin, to this antipyretic regimen has also been advocated.[8,10] Other clinicians believe that NSAIDs should be used with caution because of their potential to exacerbate gastritis and further impair renal blood flow in patients with renal manifestations of capillary leak syndrome. Malignant hyperthermia related to IL-2 therapy has been associated with one death.
Generalized fatigue, often accompanied by rapidly reversible myalgias and arthralgias, is dose-dependent, and may persist between cycles (Chiron Corporation, data on file, August 2002).
Most IL-2-related infections occur in the urinary tract or at the site of venous catheter placement, with Staphylococcus aureus and S epidermidis being the most commonly isolated pathogens.[8,16] Patients receiving IL-2 therapy are also at risk of infection, because IL-2 causes a reversible and profound defect in neutrophil chemotaxis. Patients with persistent fevers despite routine administration of antipyretics and those with signs and symptoms of infection should be promptly assessed, undergo testing to identify the causative organism, receive empiric antibiotic therapy, and, if appropriate, have the indwelling catheter removed. IL-2 therapy should be withheld until the symptoms of infection resolve and culture results are negative.
Use of prophylactic antibiotics may be appropriate for patients receiving IL-2 through a central venous catheter. The results of a small, nonrandomized trial comparing antibiotic prophylaxis with no prophylaxis in patients receiving high-dose IL-2 through a central IV catheter show that antibiotic prophylaxis significantly reduced the incidence of infection. The results of early studies report IL-2-related infection rates of up to 38%, but results of more recent studies, indicate an infection rate of only 13%.[1,16] Kammula et al reported that the incidence of catheter-related sepsis decreased from 18% to between 1% and 4% over several years of high-dose IL-2 administration; they attributed the decrease to vigilant monitoring for infection and liberal use of empiric and prophylactic antibiotics.